How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 53665
Experience:  Medical Doctor Trained at a Top Academic Institution
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

I decided to try citalopram anxiety. I went on it before

Customer Question

Hello I decided to try citalopram for social anxiety. I went on it before about 3 years ago after switching from fluoxetine for a few weeks directly to citalopam.. It worked well for me then and i had no side affects other than sleepiness. I weaned off it about 2 yeara a go. I decided to take it again as we have just moved house and my husband and I lost our jobs. I found my social anxiety started to flare up so went to my gp who prescribed me 20mg of citalopram. Since I took the first dose I noticed my anxiety went crazy. Then in day 5 I started getting harming thoughts about my husband and dog, mainly what if ? thoughts with accompanied panick. I lost my appetite and couldn't eat for 10 days. I was so worried I was going mad and loosing my mind so went back to the doctors. He said to reduce the cit to 10mg for 1 week then alternate the following week 10mg, 20mg, 10mg then go to 20mg the week after. He also gave me lorezepam. 5mg to take for emergency. After 2 weeks the intrusive harming thoughts went. But now I'm nearly 2 weeks into my 20mg dose (6 weeks after starting) and I'm being bombarded by constant negative mind chatter that has lasted since I went up to 20mg. Basically my own subconcious talking to me that I won't ever get better etc. The chatter lasts from when I wake up to when I go to bed. I can't work because of it. No matter what I do walking our dog or seeing my friends, doing house chores It's there going round in circles all day. I want to know if I taper of citalopram will this stop ? I only took it for a bit of social anxiety/rare panick attacks. The doctor has now prescribed me quetiapine 25mg to take in the evening. I've dropped lorazepam and diazepam as they did nothing for me other than aid sleep and I know they can be addictive. I'm convinced citalopram has done this to me, you can't just develop these thoughts can you? I never have in my life and have been through more stress than this. I want off citalopram so going to go down to 10mg tonight and stay on 10mg for 2 weeks. I'm so scared this has caused permanent damage. Please can you shed some light ? Many thanks
Submitted: 7 months ago.
Category: Medical
Customer: replied 7 months ago.
Also having blurred vision, and can't eat during the day. I feel a shell of my formerself since taking this. I'm so frightened I wont feel normal again. My hands are sweaty all the time and In the last 2 days my stools have been very loose.
Expert:  DIEGO BONILLA replied 7 months ago.

Hello

This is Dr. Bonilla.

I understand your concerns. It's likely the problems you have are secondary to citalopram. Some people can present symptoms like the one you have. There is no permanent damage from citalopram. After you stop the medication your symptoms will likely resolve in the next couple of weeks. Let me know if you have any other questions. Please rate my answer.

Thanks

Expert:  DrRussMD replied 7 months ago.

Hello

My suggestion is that you see a psychiatrist, as they work with the medications daily.

Simply stopping the citalopram will not correct the social anxiety.

Also, you need a complete evaluation of these symptoms. Your doctor has put you on an antipsychotic, which is a much more high powered med, and I would not agree with this without a diagnosis, as it is not indicated for social anxiety, it is a mood stabilizer and anti psychotic.

OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. Also, please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, just use reply and come back. I am here

http://www.justanswer.com/medical/expert-dr-thomas/

Customer: replied 7 months ago.
I'm prepared to work with my social anxiety with cbt and proponolol. What I want to know is are constant racing thoughts (literally my subconious wont shut up) a side effect of the citalopram? I never experienced intrusive thoughts or racing thoughts In my life. I'm willing to taper off over the next 2 weeks. I'm so scared the thoughts won't ever go away. Please advise
Expert:  DrRussMD replied 7 months ago.

They can be a side effect.

In which case the drug can easily be changed.

Talk with the prescribing doctor asap.

OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. Also, please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, just use reply and come back. I am here

http://www.justanswer.com/medical/expert-dr-thomas/

Expert:  DrRussMD replied 7 months ago.

Hello

Expert:  Dr. Phil, MD replied 7 months ago.

I would recommend that you talk to your doctor about stopping the drug and restarting

these are dangerous effects

Customer: replied 7 months ago.
I have reduced down to 10mg and plan to stop completely over a few weeks. Please does someone know if the side effects will go away ? Anyone have experience of this ? I did go to my gp Monday and she wasn't sure, and said it was up to me to continue or not. I just need reassurance that these effects will go and not cause percentage damage to me ?
Customer: replied 7 months ago.
Sorry permanent*
Expert:  Dr. Phil, MD replied 7 months ago.

Yes I see these side effects commonly

They will go away

I'm sure of it

Expert:  Dr. Phil, MD replied 7 months ago.

need more help?